Alert archive / New York / Freeze Warnings in 2020

Freeze Warning 9, NWS Buffalo, NY

September 19, 2020Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this freeze warning at Sep 19, 2020, 2:09 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at Sep 20, 2020, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 2:09 PM EDT (18:09 UTC)
In effect from
Sep 20, 2020, 12:00 AM EDT
Expired
Sep 20, 2020, 8:00 AM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS71 KBUF 191809
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
209 PM EDT Sat Sep 19 2020

NYZ020-021-200315-
/O.NEW.KBUF.FZ.W.0009.200920T0400Z-200920T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
209 PM EDT Sat Sep 19 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

* WHAT...Sub-freezing temperatures around 30 expected.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ019-085-200315-
/O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
209 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures in the lower to middle 30s inland from Lake
  Erie will result in frost formation.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ012>014-200315-
/O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
209 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ006-007-200315-
/O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Oswego-Jefferson-
Including the cities of Oswego and Watertown
209 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures in the lower 30s inland from Lake Ontario
  will result in frost formation.

* WHERE...Oswego and Jefferson counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
JLA
3 follow-up statements
894 
WWUS71 KBUF 200117
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
917 PM EDT Sat Sep 19 2020

NYZ020-021-200930-
/O.CON.KBUF.FZ.W.0009.200920T0400Z-200920T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
917 PM EDT Sat Sep 19 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...Sub-freezing temperatures around 30 expected.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Complete steps now to protect tender plants from the cold. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ019-085-200930-
/O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
917 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...Temperatures in the lower to middle 30s inland from 
  Lake Erie will result in frost formation.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Complete steps now to protect tender plants from the cold.

&&

$$

NYZ012>014-200930-
/O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
917 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Complete steps now to protect tender plants from the cold.

&&

$$

NYZ006-007-200930-
/O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/
Oswego-Jefferson-
Including the cities of Oswego and Watertown
917 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...Temperatures in the lower 30s inland from Lake Ontario 
  will result in frost formation.

* WHERE...Oswego and Jefferson counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Complete steps now to protect tender plants from the cold.

&&

$$
352 
WWUS71 KBUF 200817
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
417 AM EDT Sun Sep 20 2020

NYZ020-021-201200-
/O.CON.KBUF.FZ.W.0009.000000T0000Z-200920T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
417 AM EDT Sun Sep 20 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures around 30 expected.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ019-085-201200-
/O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
417 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s inland from 
  Lake Erie will result in frost formation.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ012>014-201200-
/O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
417 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ006-007-201200-
/O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Oswego-Jefferson-
Including the cities of Oswego and Watertown
417 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower 30s inland from Lake Ontario 
  will result in frost formation.

* WHERE...Oswego and Jefferson counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
536 
WWUS71 KBUF 201154
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
754 AM EDT Sun Sep 20 2020

NYZ020-021-201300-
/O.EXP.KBUF.FZ.W.0009.000000T0000Z-200920T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
754 AM EDT Sun Sep 20 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...



$$

NYZ019-085-201300-
/O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
754 AM EDT Sun Sep 20 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...



$$

NYZ012>014-201300-
/O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
754 AM EDT Sun Sep 20 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...



$$

NYZ006-007-201300-
/O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/
Oswego-Jefferson-
Including the cities of Oswego and Watertown
754 AM EDT Sun Sep 20 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Sep 19, 11:10 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 19, 11:10 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1110 AM EDT Sat Sep 19 2020

.SYNOPSIS...
Canadian high pressure will gradually pass across our region this
weekend. This will allow for fair chilly weather with fairly
widespread frost each night. The normally colder areas of the
Southern Tier and North Country will likely experience a hard
freeze. Temperatures through Sunday night will average 10 to 15
degrees below normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Growing season has ended for Lewis county, but continues for rest of
our forecast area. Please see latest PNSBUF for details.

Temps continue slowly warm after the chilly night. Scattered lake
clouds are over all but far southern Tier. Still will be mostly
sunny day, though cool as highs stay mainly in the mid to upper 50s.
High pressure overhead tonight will promote another cold night.
There may be a bit more mid and high clouds grazing Lake Ontario and
the eastern Lake Ontario region but staying mainly clear elsewhere.
Regardless, a frost or a freeze is likely again inland from the
lakes. So, look for more frost and freeze headlines to be issued
later today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will remain anchored over NY and Southern Quebec
through Monday, and slowly elongate south Tuesday morning. This will
provide quiet weather over Western and North Central NY during this
period. Some lake clouds are possible Sunday morning, but with winds
expected to shift to the southeast and east during the day on
Sunday, clouds that are over the area should clear out through the
morning. The chance for frost across portions of the area will once
again be possible for Sunday night, and to a lesser extent Monday
night. Some inland areas of both the North Country and the
Western Southern Tier may have the potential for a freeze Sunday
night.

High temperatures on Sunday will be in the mid 50s to low 60s. Highs
on Monday will be in the upper 50s to mid 60s. Low temperatures on
Sunday night will be in the low 30s over the higher terrain to near
40 closer to the lakes. Lows on Monday night will be in the mid 30s
for the higher terrain to mid 40s closer to the lakes.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will remain in place over the east coast through most
of the week, providing quiet weather for the area through at least
most of Thursday.

From Thursday evening through the rest of the long term period is
where guidance splits on the forecast. The GFS brings a cold front
through the region with another chilly below normal stretch for late
in the week. At the same time the ECMWF brings a shortwave trough
quickly followed by a large ridge. The GFS brings periods of
showers across the area from Thursday night through the weekend,
where the ECMWF is dry during this time. Put chance POPs in
from Thursday night through the rest of the long term, with
guidance expected to come into better agreement with time.

High temperatures during the long term period will start out Tuesday
in the low 60s over the higher terrain to around 70 for the lower
elevations. Temperatures will warm for Wednesday and Thursday to the
mid 60s over the higher terrain to the mid and upper 70s for the
lower elevations. High temperatures on Friday are going to be highly
dependent on what model solution mentioned above actually comes to
fruition or a compromise between the spread in guidance. Low
temperatures will range from the mid 40s to mid 50s each night.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Scattered clouds are pushing in off Lake Ontario and have expanded
slightly since sunrise. Expect these clouds to persist mostly in
scattered VFR fashion through the afternoon. Otherwise, expect
Canadian high pressure and mostly clear VFR weather through tonight.
Could again be some local IFR in river valley fog late tonight
across the Southern Tier.

Outlook...

Sunday through Tuesday...VFR, except local IFR in river valley fog
across the Southern Tier each late night and early morning.
Wednesday...VFR.

&&

.MARINE...
A large area of high pressure over the Lower Great Lakes will drift
east and become anchored over the Saint Lawrence Valley tonight
through Monday night.

Northeast winds of 10-15 knots through this afternoon will keep
choppy conditions across Lake Ontario.

As we work through tonight and Sunday, a moderate easterly flow will
dominate both Lakes Erie and Ontario. Light winds and negligible
waves will remain in place Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...JLA
SHORT TERM...SW
LONG TERM...SW
AVIATION...JLA
MARINE...JLA/RSH/TMA
Hazardous weather outlook, Sep 19, 8:11 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
811 AM EDT Sat Sep 19 2020

NYZ001>006-010>014-019-085-201215-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
811 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Frost is possible inland from the immediate lakeshores late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is again possible inland from the immediate lakeshores late
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-021-201215-
Cattaraugus-Allegany-
811 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A Frost or Freeze is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost or Freeze is again possible late Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-201215-
Jefferson-Lewis-
811 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

A Frost or Freeze is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost or Freeze is again possible late Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201215-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
811 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:09 PM EDTFrost AdvisoryBUFChautauqua, Erie, Jefferson, Livingston, Ontario, Oswego and 1 more18 hr

Nearby

Freeze Warnings in New York, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.